Alert archive / Florida / Beach Hazards Statements in 2023
Beach Hazards Statement 15, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at Nov 13, 2023, 5:54 AM EST for Brevard County, Volusia County, Florida. It took effect at Nov 13, 2023, 10:00 AM EST. It was in force for 14 min.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2023, 5:54 AM EST (10:54 UTC)
- In effect from
- Nov 13, 2023, 10:00 AM EST
- Expired
- Nov 13, 2023, 10:14 AM EST
- In force
- 14 min
- Issued by
- NWS Melbourne, FL
Counties Brevard County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 10.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WHUS42 KMLB 131054 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 554 AM EST Mon Nov 13 2023 FLZ141-347-447-140900- /O.NEW.KMLB.CF.Y.0007.231113T1054Z-231115T1600Z/ /O.NEW.KMLB.BH.S.0015.231113T1500Z-231114T0900Z/ Coastal Volusia-Mainland Northern Brevard- Northern Brevard Barrier Islands- 554 AM EST Mon Nov 13 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EST THIS MORNING THROUGH LATE TONIGHT... * WHAT...For the Coastal Flood Advisory, water runup to the dune line, minor coastal flooding and beach erosion expected around the times of high tide, especially in vulnerable locations of Volusia County. For the Beach Hazards Statement, rough choppy surf and a southward flowing longshore current in the surf zone today. A Moderate risk of dangerous rip currents. * WHERE...Coastal Volusia, Mainland Northern Brevard and Northern Brevard Barrier Islands Counties. * WHEN...For the Coastal Flood Advisory, until 11 AM EST Wednesday. For the Beach Hazards Statement, from 10 AM EST this morning through late tonight. * IMPACTS...Some flooding of low-lying lots, parks and roadways may occur near the shoreline. Only isolated road closures are expected. * ADDITIONAL DETAILS...Morning high tides will occur today between 700 and 730 AM, Tuesday between 800 and 830 AM, and Wednesday around 900 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Onshore winds and above normal tides will combine to generate flooding of low areas along the shore. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Entering the surf is strongly discouraged. && $$ FLZ154-159-164-647-747-140900- /O.NEW.KMLB.CF.Y.0007.231113T1054Z-231115T1600Z/ Coastal Indian River-Coastal Saint Lucie-Coastal Martin- Mainland Southern Brevard-Southern Brevard Barrier Islands- 554 AM EST Mon Nov 13 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY... * WHAT...Water runup to the dune line, minor coastal flooding and beach erosion expected around the times of high tide, especially in vulnerable locations of Martin County. A Moderate risk of dangerous rip currents. * WHERE...Coastal Indian River, Coastal Saint Lucie, Coastal Martin, Mainland Southern Brevard and Southern Brevard Barrier Islands Counties. * WHEN...Until 11 AM EST Wednesday. * IMPACTS...Some flooding of low-lying lots, parks and roadways may occur near the shoreline. Only isolated road closures are expected. * ADDITIONAL DETAILS...Morning high tides will occur today between 700 and 730 AM, Tuesday between 800 and 830 AM, and Wednesday around 900 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Onshore winds and above normal tides will combine to generate flooding of low areas along the shore. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
1 follow-up statement
270 WHUS42 KMLB 131514 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 1014 AM EST Mon Nov 13 2023 FLZ141-347-447-141000- /O.CAN.KMLB.BH.S.0015.000000T0000Z-231114T0900Z/ /O.NEW.KMLB.RP.S.0029.231113T1514Z-231114T0900Z/ /O.CON.KMLB.CF.Y.0007.000000T0000Z-231115T1600Z/ Coastal Volusia-Mainland Northern Brevard- Northern Brevard Barrier Islands- 1014 AM EST Mon Nov 13 2023 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... * WHAT...For the Coastal Flood Advisory, water runup to the dune line, minor coastal flooding and beach erosion expected around the times of high tide, especially in vulnerable locations of Volusia County. For the High Rip Current Risk, rough choppy surf and dangerous rip currents. * WHERE...Coastal Volusia, Mainland Northern Brevard and Northern Brevard Barrier Islands Counties. * WHEN...For the High Rip Current Risk, through late tonight. For the Coastal Flood Advisory, until 11 AM EST Wednesday. * IMPACTS...Some flooding of low-lying lots, parks and roadways may occur near the shoreline. Only isolated road closures are expected. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Morning high tides will occur between 800 and 830 AM on Tuesday, and around 900 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Onshore winds and above normal tides will combine to generate flooding of low areas along the shore. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ154-159-164-647-747-141000- /O.NEW.KMLB.RP.S.0029.231113T1514Z-231114T0900Z/ /O.CON.KMLB.CF.Y.0007.000000T0000Z-231115T1600Z/ Coastal Indian River-Coastal Saint Lucie-Coastal Martin- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1014 AM EST Mon Nov 13 2023 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... * WHAT...For the Coastal Flood Advisory, water runup to the dune line, minor coastal flooding and beach erosion expected around the times of high tide, especially in vulnerable locations of Martin County. For the High Rip Current Risk, rough choppy surf and dangerous rip currents. * WHERE...Coastal Indian River, Coastal Saint Lucie, Coastal Martin, Mainland Southern Brevard and Southern Brevard Barrier Islands Counties. * WHEN...For the High Rip Current Risk, through late tonight. For the Coastal Flood Advisory, until 11 AM EST Wednesday. * IMPACTS...Some flooding of low-lying lots, parks and roadways may occur near the shoreline. Only isolated road closures are expected. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Morning high tides will occur between 800 and 830 AM on Tuesday, and around 900 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Onshore winds and above normal tides will combine to generate flooding of low areas along the shore. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Nov 13, 4:59 AM EST, 55 minutes earlier.
Area forecast discussion, Nov 13, 4:59 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
459 AM EST Mon Nov 13 2023
...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...
.DISCUSSION...
...Breezy With Dangerous Seas and Surf Much of This Week...
...Locally Heavy Rainfall Possible Wednesday Night-Thursday, Mainly
Along the Coast...
Currently...The weak cool front has dropped just south of Lake
Okeechobee, with overcast skies and and in some cases clouds so low
they're producing some visibility reductions near the surface across
east central Florida. Scattered showers, a couple of which have been
heavy, continue to develop over the Atlantic waters and stream
onshore. These showers have generally dissipated by the time they
reach the inland counties, but that's only expected to last through
the early morning.
Today-Tonight...The weak front will become stationary across SOFL
later today, while overhead, the mid-level ridge that brought us
weeks of generally warm and dry conditions finally collapses ahead
of an approaching shortwave trough. Surface high pressure building
over the eastern U.S. will tighten the pressure gradient across FL,
causing northeasterly winds to increase to 15-20 mph along the
Volusia coast and generally 10-15 mph across the rest of ECFL today.
Winds ease a little from the late evening through the early
overnight , then veer to easterly and pick back up in the early
morning, becoming breezy to windy along the coast, and a moderate
breeze inland. Scattered showers will continue to develop across the
Atlantic waters, pushing progressively further inland, and reaching
the interior by morning. PoPs 20-40 pct areawide through the day and
overnight. Model soundings show enough of a subsidence cap remaining
in place to inhibit deeper convection and thunderstorms, especially
in the increasing low level flow, but a few heavy showers will be
possible. Daytime temperatures around normal, maybe a degree or two
above, ranging from the upper 70s north of I-4 to the low 80s from
Osceola and southern Brevard counties south. Overnight lows above
normal with the onshore flow and cloud cover in the upper 60s to low
70s. Mostly cloud to overcast skies.
Increasing onshore flow combined with high astronomical tides will
produce poor conditions at the beaches, including a Moderate Risk of
dangerous rip currents, rough surf, and wave runup to the dune line
and minor beach erosion near times of high tide through mid week.
Enter the rough surf is not advised.
Tuesday-Friday...A mid level short wave trough will drop SE to the
central central Gulf Coast Wed morning, then turn ESE into the
eastern GOMEX Thu. The trough slows as it approaches FL in response
to additional vorticity dropping into its backside. This causes
slight amplification as it crosses the state Thu night-Fri morning.
At the surface, low pressure over the central GOMEX drifts slowly
across eastern GOMEX toward FL through Wed night. Around that
time, a secondary low is progged to take shape over or near the
SEFL coast, along the stalled front, then crawl very slowly toward
the NE through Fri. The low then accelerates NE off the SEUS
seaboard through Fri night.
A tight local pressure gradient between the low and strong high
pressure over the eastern CONUS/western Atlantic will produce breezy
conditions while pushing Atlantic showers onshore with increasing
frequency. Increasing moisture, upglide over the stalled front, and
jet-forced ascent, will combine to produce widespread clouds/showers
Wed-Thu with the potential for locally heavy rainfall, primarily
over the coastal counties, starting late Wed night and continuing
through Thu evening. Deterministic forecast of areal-averaged QPF
totals for the event remain about 1-2" across the interior, 2-3"+
for the coastal counties. Not surprisingly, the highest totals
are expected across the Treasure Coast, closer to the secondary
low, where training of heavier showers is possible, and could
start as early as Wed night. Local totals 2-3x the areal average
are likely in some locations.
Development of the secondary low should decrease the potential
for the front and its warm sector/surface based instability to
lift back north into the southern CWA Wed night-Thu, limiting the
overall (and strong) TS threat. Embedded thunder is still expected
given the presence of elevated instability/strong H25 divergence
overhead.
The chance for showers will linger into Fri, however the heavy
rain threat will be long gone by then. Max temps Tue-Thu in the
U70s to around 80F/L80s south, warming to L80s areawide Fri. Mins
in the U60s-L70s Tue-Wed nights, dropping back a bit to M-U60s
Thu night and L-M60s Fri night (warmest along the Treasure coast).
Weekend...Fast moving northern stream short wave trough/attendant
cool front sweeps SE through the peninsula Sat. Drier/slightly
cooler post-frontal air mass takes hold this weekend, made more
noticeable Sat by a 15 mph north breeze veering NE on Sun. Lower
dew pts will allow mins to U50s (north) to L60s away from the
coast both nights.
&&
.MARINE...
Issued at 500 AM EST Mon Nov 13 2023
Today-Tonight...Hazardous boating conditions conditions continue
to develop across the local Atlantic. Higher seas are propagating
into the waters from the north as the pressure gradient tightens
between the front stalling just south of the Treasure Coast and
high pressure to the north. Winds freshen and veer in the evening
and overnight, from NE 15-20 kts in the Volusia waters, 10-15 kts
to the south this morning, veer NE-ENE 15-20 kts across all zones
this evening, then ENE 20-25 kts late tonight. Seas build to 5-8ft
this afternoon, and 7-9ft over most of the water by tonight.
Tuesday-Friday...Local pressure gradient tightens further Tue-Thu
as the GOMEX low approaches FL, and the secondary forms offshore
the SEFL coast. Wind/seas respond accordingly, peaking at 22-27kt
and 7-11ft as they veer slightly (from ENE to east). As the low
drifts NE over and then a little east of the local waters, winds
should drop back a bit to 15-20kt Thu night, then shift northerly
Fri. Seas will remain hazardous, 5-7ft near shore/7-9ft offshore
into Fri.
&&
.AVIATION...
(06Z TAFS) Issued at 500 AM EST Mon Nov 13 2023
A weak frontal boundary stalled across Florida is producing IFR-LIFR
CIGs and occasional VIS reductions from TIX north, periodic MVFR at
MLB-SUA this morning, and SHRA over the Atlantic waters reaching the
coastal terminal before dissipating early this morning. SHRA will
start pushing further inland, reaching MCO-SFB-ISM by around 12Z.
CIGs at northern terminals forecast to lift to MVFR in the
afternoon, and might even have a few breaks to VFR. IFR-LIFR
conditions could return for the Monday overnight at the northern
terminals, but keeping the TAFs MVFR for now due to low confidence.
MLB-SUA expected to be predominately VFR in the afternoon, but
showers will cause periodic MVFR CIG and MVFR-IFR VIS reductions.
&&
.HYDROLOGY...
Issued at 500 AM EST Mon Nov 13 2023
The Saint Johns River near Astor will rise back into Minor Flood
Stage today through at least mid week, primarily due to increasing
northeast winds coupled with increasing high astronomical tides.
Locally heavy rainfall is possible over the basin Wednesday into
Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 69 76 69 / 40 40 20 30
MCO 80 70 77 69 / 30 30 20 30
MLB 81 72 80 70 / 40 40 20 30
VRB 82 73 81 72 / 30 40 30 30
LEE 78 67 77 66 / 20 20 20 30
SFB 79 69 78 67 / 30 30 20 30
ORL 80 70 78 68 / 30 30 20 30
FPR 82 73 80 72 / 30 40 30 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 11 AM EST Wednesday for FLZ141-154-
159-164-347-447-647-747.
AM...Small Craft Advisory until 4 AM EST Friday for AMZ550-570-572.
Small Craft Advisory from 4 PM this afternoon to 4 AM EST Friday
for AMZ552-555.
Small Craft Advisory from 10 AM this morning to 4 AM EST Friday
for AMZ575.
&&
SHORT TERM...Haley
LONG TERM....Cristaldi
AVIATION...HaleyHazardous weather outlook, Nov 13, 5:02 AM EST, 52 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 502 AM EST Mon Nov 13 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-140200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 502 AM EST Mon Nov 13 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .COASTAL FLOOD IMPACT... Increasing onshore flow combined with high astronomical tides will produce poor conditions at the beaches, including rough surf and wave runup to the dune line near times of high tide, leading to minor beach erosion. Use caution at the beaches the next several days. .RIP CURRENT IMPACT... A Moderate Risk of dangerous rip currents continues at all central Florida beaches, in addition to the other hazards. Entering this rough surf is not advised. .WIND AND SEA IMPACT... Northerly to northeasterly winds will freshen today, increasing to 20 to 25 knots by late tonight. Seas continue to build to 7 to 9 feet in the Gulf Stream, and 6 to 8 feet in the nearshore waters. .RIVER FLOOD IMPACT... The Saint Johns River near Astor will rise back into Minor Flood Stage today through at least mid week, primarily due to increasing northeast winds coupled with increasing high astronomical tides. Locally heavy rainfall is possible over the basin Wednesday into Thursday.. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Fresh northeasterly to easterly winds will continue to produce numerous beach hazards, including large breaking waves, rough surf, wave runup near high tides, minor beach erosion and coastal flooding, and large choppy seas. The risk for numerous, strong, life-threatening rip currents will remain Moderate to High. A broad surface low developing in the western Gulf of Mexico is forecast to move east across the Gulf of Mexico, reaching Florida mid-week, resulting in high rain chances through Thursday, and a slight chance for lightning storms on Wednesday and Thursday. Repeated rounds of showers could produce locally heavy rainfall totals of 2 to 4 inches or more through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Haley
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 7:28 PM EST | River Flood Warning | MLB | Lake, Volusia | 43 days |
| Nov 13, 5:54 AM EST | Coastal Flood Advisory | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 4 days |
| Nov 13, 10:14 AM EST | Rip Current Statement | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 4 days |
Nearby
Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.